American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

A Plethora of Pustules: Acute Generalized Exanthematous Pustulosis

The patient's right hand was covered with erythematous macules.

The patient’s right hand was covered with erythematous macules.

The patient’s presentation suggested a number of serious dermatologic or infectious diseases, but in fact, a drug reaction was to blame for her symptoms. A 69-year-old woman with a history of chronic obstructive pulmonary disease was admitted to our hospital with a worsening rash. Four days earlier she presented to a different facility with a pruritic rash that had been on her left calf for 2 days. She was diagnosed with cellulitis and treated with clindamycin, 300 mg every 8 hours. After 3 doses she developed new skin changes with redness, swelling, and blisters on her torso and all 4 extremities. The cutaneous symptoms were accompanied by diffuse superficial skin pain that worsened with movement. She also had soreness in her mouth and vagina.

Shortly after the patient’s arrival to the emergency department, she had significant tachypnea and was intubated for respiratory failure. Family members, speaking on her behalf, said they had not noted any other symptoms, such as nausea, vomiting, diarrhea, constipation, lymphadenopathy, cough, mental status changes, or focal neurologic symptoms, in the period leading up to this acute episode.

Assessment

The patient appeared critically ill. She was hypotensive with a blood pressure of 73/47 mm Hg, a pulse rate of 99 beats per minute, a temperature of 97.7°F (36.5°C), and a respiratory rate of 18 breaths per minute. Her oxygen saturation was 88% on room air.

On examination, the patient had blanchable erythematous macules without any apparent blistering or sloughing of the skin on the face, trunk, and upper extremities (Figure 1). She had a confluent, purpuric, nonblanching rash of the lower extremities, including the soles of the feet. On the left calf she had a 2-cm area of denuded skin with scattered unruptured vesicles (Figure 2). The Nikolsky sign was negative. No genital erosions or abnormalities were identified, she had no ocular involvement, and no oral mucosal lesions were present. Placement of the endotracheal tube prohibited visualization of her posterior pharynx.

Laboratory tests on admission showed leukocytosis with 23.7 × 103 cells/mm3. The patient’s neutrophil and band levels were high at 10,700 cells/µL and 1600 × 103 cells/ µL, respectively; her eosinophil level was normal. She was found to be in acute renal failure (creatinine 3.3 mg/dL) with hyponatremia (128 meq/L) and hyperkalemia (6.5 meq/L). Her aspartate aminotransferase level was elevated at 164 U/L, as was her alanine aminotransferase level at 135 U/L. Her total bilirubin measurement was 0.8 mg/dL. Arterial blood gas analysis demonstrated a pH of 7.15. Blood cultures from the previous hospitalization for cellulitis were negative. A chest radiograph revealed small bilateral pleural effusions with no infiltrates. Doppler ultrasonography of the veins in the 4 extremities was negative for deep venous thrombosis.

Diagnosis

The patient was admitted to the intensive care unit for septic shock, and treatment with linezolid and cefepime was begun. Linezolid was chosen because toxic shock syndrome was initially suspected. Vasopressor support with intravenous norepinephrine was also required.

A punch biopsy was performed on her left lower extremity. Microscopic examination identified a neutrophilic-predominant small vessel vasculitis (leukocytoclastic vasculitis) with epidermal pustular formation. A superficial dermal and perivascular neutrophilic infiltrate included a few histiocytes, rare eosinophils, and abundant nuclear dust. Fibrinoid necrosis was evident in the vascular wall, perivascular area, and lumens. The overlying epidermis was spongiotic with neutrophil aggregates, intraepidermal pustule formation, and subepidermal vesiculation (Figure 3Figure 4). A tissue culture was positive for Staphylococcus hominis, a common skin colonizer.

To read this article in its entirety please visit our website.

-Mindy M. Sampson, DO, Olga Klinkova, MD, MS, Julie Vitko, MD, Beata Casanas, DO

This article originally appeared in the June issue  of The American Journal of Medicine.

Comments are closed.

UA-42320404-1